Skin Conditions Could Hinder Treatment in People with Cancer
A cancer diagnosis and sub-sequent treatment, which commonly includes chemotherapy or radiation, can be taxing physically and emotionally on anyone. If that is not enough, dermatologists are cautioning people receiving cancer treatment and cancer survivors that they may experience a host of skin, hair, or nail problems as a direct result of their therapy that may require additional treatment by a dermatologist.
Speaking at the 69th Annual Meeting of the American Academy of Dermatology, dermatologist Mario E. Lacouture, MD, FAAD, associate member of Memorial Sloan-Kettering Cancer Center in New York, NY, presented the common dermatologic side effects of cancer treatments and why these bothersome conditions need to be addressed.
“By current estimates, there are 1.5 million people with cancer in the U.S. – approximately 750,000 of whom will receive radiation and another 600,000 will undergo chemotherapy,” said Dr. Lacouture. “Prior to cancer treatment, most patients are not warned about the dermatologic side effects that can occur from these potent therapies. In a sense, the skin becomes an innocent bystander to cancer, with far-reaching psychosocial, physical, and financial implications for patients.”
Inflammatory Skin Reactions
For many people with cancer, inflammatory skin reactions are a common side effect of cancer therapy that can range from mild to severe and include itchy and painful rashes.
“It is important to minimize these symptoms, as patients who already may not feel good from radiation have added discomfort from this painful skin rash,” said Dr. Lacouture. “While a dermatologist can successfully treat this side effect, the financial cost for the patient to do so is not insignificant when you take into account the cost of medications, supplies, and office visits. However, when left untreated, these skin rashes can significantly compromise a patient’s quality of life and, in severe cases, interrupt vital cancer therapy.”
In a sense, the skin becomes an innocent bystander to cancer.
Dr. Lacouture added that some people may experience skin rashes as a result of a reaction to certain chemotherapy medications that require topical and oral medications to resolve them. In addition, hand-foot syndrome is another resulting skin condition from cancer therapy that causes painful swelling and peeling or cracking skin on the palms and soles. Dr. Lacouture explained that hand-foot syndrome is widespread in people undergoing treatment for breast and ovarian cancer, but it can be treated with high-potency corticosteroid creams or oral anti-inflammatory medications.
Another serious possible side effect of radiation therapy is the potential risk of developing future skin cancers. Dr. Lacouture stressed that people with cancer and their physicians need to be aware of the warning signs of skin cancer and regularly examine their skin for any changes that could signal a problem.
This is one of the most common side effects of anticancer therapy, particularly chemotherapy. Dr. Lacouture explained that, unfortunately, there are not many effective treatments for this type of hair loss. One study examining hair loss due to the effects of chemotherapy found that it was the most traumatic effect of chemotherapy in 47 percent of people.
“Another study found that some cancer patients who used topical minoxidil, a topical solution approved by the U.S. Food and Drug Administration to promote hair growth in men and women, reduced the average duration of their hair loss,” said Dr. Lacouture. “These results are promising, as hair loss can have a significant negative impact on patients’ overall quality of life.”
In addition to hair loss on the scalp, some people may lose eyelashes as a result of their treatment. Dr. Lacouture reported that bimatoprost ophthalmic solution – the only eyelash growth medication approved by the FDA – is under investigation in promoting the regrowth of eyelashes following chemotherapy.
Anticancer Therapy Can Be Hard on Nails
Nails also are prone to problems as a result of cancer treatments, and Dr. Lacouture added that an estimated 80 percent of people treated with taxanes (a group of chemotherapy drugs commonly used in breast cancer) experienced nail damage, including damage to the nail bed, nail folds, and nail plate.
While oral antibiotics are effective in treating many nail conditions during which the nails have a chance to regrow, a new treatment involves using a prophylactic device (similar to a glove or slipper, which is cooled in a freezer) worn during cancer therapy to protect or shield the nails from damage.
“It is important for cancer patients to understand their increased risk for skin, hair, and nail problems during cancer therapy, so they can be aware of the start of a potential problem and address any side effects with a dermatologist,” said Dr. Lacouture. “Since most of these dermatologic conditions can be treated effectively under the care of a dermatologist, there is no reason for cancer patients to suffer through any added pain or discomfort or feel self-conscious if they have a noticeable side effect that cannot be easily concealed during, or after, their treatment.”
♦ ♦ ♦ ♦ ♦
Source: American Academy of Dermatology
This article was originally published in Coping® with Cancer magazine, May/June 2011.